Hail, Fayette
- When
- July 30, 3:50 PM EST
- Where
- Fayette County, Leckrone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.870, -79.880
The public reported penny size hail northeast of Masontown.
Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 2:20 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT WED JUL 30 2008 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY. GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE WEST. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY. KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT INTO WEDNESDAY. UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL FOR THE EXTENDED PERIOD. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON. SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING. VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT. PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR CONDITIONS FRIDAY NIGHT INTO SATURDAY. VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 455 AM EDT WED JUL 30 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-310900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 455 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1108 AM EDT WED JUL 30 2008 PAZ007-301615- MERCER PA- 1108 AM EDT WED JUL 30 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... MERCER... AT 1105 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF SHARON TO 20 MILES WEST OF FARRELL...MOVING EAST AT 29 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... FARRELL...FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK... MERCER...OAKLAND...SHARON...STONEBORO...BETHEL...BIG BEND...BOBBYS CORNERS...CARBON...CARLTON...CHARLESTON AND CLARK HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED AS THESE SHOWERS AND STORMS MOVE OVER MERCER COUNTY BY 1130 AM. MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 121 PM EDT WED JUL 30 2008 MDZ001-PAZ022-023-030>032-WVZ022-023-301815- ARMSTRONG PA-FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MONONGALIA WV-PRESTON WV-WESTMORELAND PA- 121 PM EDT WED JUL 30 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE...ARMSTRONG...WESTMORELAND...INDIANA...GREENE... PRESTON AND MONONGALIA... AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM SALTSBURG TO DUNKARD...OR ALONG A LINE EXTENDING FROM SALTSBURG TO 3 MILES SOUTH OF BOBTOWN...MOVING EAST AT 32 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ARMAGH...BLAIRSVILLE...BOBTOWN...CHALKHILL...CLIMAX... CONNELLSVILLE...DARLINGTON...DERRY...DONEGAL...DUNBAR... ELLIOTTSVILLE...FARMINGTON...GREENSBORO...GREENSBURG AND HOMER CITY HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED WITH THE THUNDERSTORMS ALONG THIS LINE. MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 133 PM EDT WED JUL 30 2008 MDZ001-PAZ031-032-WVZ021>023-301830- FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV- 133 PM EDT WED JUL 30 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE...GREENE...MARION...PRESTON AND MONONGALIA... AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPWOOD TO 5 MILES NORTHEAST OF CHEAT NECK TO 2 MILES SOUTHEAST OF MCCURDYVILLE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CHALKHILL...ELLIOTTSVILLE...FARMINGTON...HOPWOOD...MARKLEYSBURG... OHIOPYLE...YOUNGSTOWN...AMEND...BETHELBORO...BIDWELL... BROWNFIELD...CHADVILLE...CLAYFORD...COLLIER. HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR MAY BE EXPECTED WITH THESE STORMS. IN ADDITION...SOME SMALL HAIL IS POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR. MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 229 PM EDT WED JUL 30 2008 MDZ001-WVZ023-041-301930- GARRETT MD-PRESTON WV-TUCKER WV- 229 PM EDT WED JUL 30 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...TUCKER AND PRESTON... AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF VALLEY POINT...MOVING SOUTHEAST AT 32 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ACCIDENT...ALTAMONT...BETHEL...BIG RUN STATE PARK...BITTINGER... BLOOMING ROSE...BLOOMINGTON...BRADSHAW...CRELLIN...DEEP CREEK LAKE STATE PARK...DEER PARK...EAST VINDEX...ELDER HILL...ENGLE MILL AND FAIRVIEW HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 TO 3 INCHES PER HOUR MAY BE EXPECTED WITH THESE STORMS. IN ADDITION...SOME SMALL HAIL IS POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR. MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 351 PM EDT WED JUL 30 2008 PAZ022-302015- ARMSTRONG PA- 351 PM EDT WED JUL 30 2008 ...AREA OF STRONG THUNDERSTORMS... AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN ARMSTRONG COUNTY... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING... BOGGSVILLE...CADOGAN...AND DOCK HOLLOW KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 437 PM EDT WED JUL 30 2008 PAZ021-030-302115- ALLEGHENY PA-WESTMORELAND PA- 437 PM EDT WED JUL 30 2008 THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES... AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE... DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL... GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE. UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING WATER TO POND ON ROADS. THIS INCLUDES THE PARKWAYS EAST AND WEST, INTERSTATES 79 AND 279, AND THE TURNPIKE.
The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
The public reported penny size hail northeast of Masontown.
Emergency management reported trees and power lines down in Uniontown.
A supercell thunderstorm produced a small EF0 tornado just east of Five Forks Pennsylvania in Fayette county, very near the Pennsylvania and West Virginia border. The tornado produced mainly tree damage in Fayette county and had a maximum width of 50 yard. Maximum winds were estimated at 60 MPH. This tornado was the first segment of a tornado that then continued southeast into Preston county West Virginia and into Garrett county Maryland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyThe tornado archive for Pennsylvania, 2008Warnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126224, 126225, 117134.